International Society for Educational Biography

35th Annual Conference April 19 – 21, 2018

San Antonio, Texas USA


Twitter: @EducationalBiog         Conference hashtag: #ISEB2018

Web Site: www.isebio.com          Facebook: www.facebook.com/ISEbio


ISEB Elected Officers

President:  Penny Craig, Ball State University (2017-2018)

President-elect: Roy Tamashiro, Webster University  (2017-2018)

Secretary: Martha Tevis, University of Texas-Rio Grande Valley (2016-2019)  

ISEB Elected Executive Committee Members

2015-2018

Joan Smith, Dean Emeritus, University of Oklahoma, USA

Robert Bérard, Mount St. Vincent University, Canada

2016 - 2019

Maria Laubach, University of Oklahoma, USA

2017 – 2020

Edward Janak, University of Toledo, USA

Prairie Endres-Parnell, Tarleton State University, USA

Appointed Executive Committee Members

Treasurer:  Lora Helvie-Mason, Tarleton State University, USA (2015-2018)

Vitae Scholasticae Editor:  Lucy Bailey, Oklahoma State University, USA (2016 – present)

Webmaster: Penny Craig, Ball State University, USA

Site Coordinator: Martha Tevis, University of Texas-Rio Grande Valley

Future Conferences Site Chairs (Appointed by Executive Committee):

2019:  April 11-13:  San Antonio, Texas (USA) Site Coordinator: Martha Tevis

2020: To be determined

Conference Program Committee:

Robert Bérard, Mount St. Vincent University, Canada

Penny Craig, Ball State University, USA

Prairie Endres-Parnell, Tarleton State University, USA

Edward Janak, University of Toledo, USA

Lora Helvie-Mason, Tarleton State University, USA

Luigi Iannacci, Trent University, Canada

Pat Inman, Northern Illinois University, USA

Thalia Mulvihill, Ball State University, USA

Joan Smith, University of Oklahoma, Emerita, USA

Roy Tamashiro, Webster University, USA

Martha Tevis, University of Texas-Rio Grande Valley, USA


2018 ISEB Conference Program[1] 

(NOTE: This schedule is subject to change. See: https://tinyurl.com/2018ISEB )

Thursday
April 19

Minuet Room

Patio Room

12:00 - 5:00 PM

Registration

12:45 - 1:00 PM

Welcome! President Penny Craig and President-elect Roy Tamashiro

1:00 - 2:10 PM 
    (70 minutes)

INDIVIDUAL PAPERS

Session Chair: Martha Tevis

Larry Prochner (University of Alberta)

An educational biography of kindergartner Grace Fulmer, 1868-1954

Edward Janak (University of Toledo)

What a difference 50 years can make: The Messrs. Rockefeller and the Shift in the General Education Board’s Philanthropic Work

INDIVIDUAL PAPERS

Session Chair: Prairie Endres-Parnell

Lois Kamenitz (York University)

Stories from both sides of the desk: Women over fifty-five in university graduate programmes

Thalia M. Mulvihill (Ball State University)

Educational Biographies of Universities:  Reimagining Beneficence Through the Eyes of the Women

2:10 - 2:20 PM 

Break

2:20 - 3:35 PM

   (75 minutes)

PANEL SESSION

Thalia M. Mulvihill (Chair), Rosalinda Ortiz, Jessica DuBois, and Emilee Mabrey (Ball State University)

Navigating the road through doctoral programs

 PANEL SESSION

Prairie Endres-Parnell (Chair), Lora Helvie-Mason, Nathalie Jones, Paul Stafford (Tarleton State University)

Family identity and cultural influences: Truth, perception, and understanding self in familial narratives.

3:35 - 3:45 PM 

Break

3:45 - 5:00 PM

   (75 minutes)

ROUNDTABLE DISCUSSIONS

RT1: Favorite Readings in Educational Biography. Chair: Lucy Bailey

RT2 Tips & Best Practices in Writing Educational Biography. Chair: Thalia M. Mulvihill

PRESIDENTIAL ROUNDTABLE

RT3 Technology Applications & Resources for Educational Biographers. Chair: Penny Craig

5:00 - 5:45 PM

Executive Committee Meeting #1


Friday
April 20

Minuet Room

Patio Room

8:30 AM – 4:00 PM

Registration

9:00 - 10:10 AM 

   (70 minutes)

INDIVIDUAL PAPERS

Session Chair: Penny Craig

Gerald L. Gutek (Loyola University)

The Four Lives of Margaret Naumburg

Joyce Kemuma (Dalarna University, Sweden)

Audacity of hope: Narratives of inclusivity and/or exclusivity of African teachers in Swedish schools

INDIVIDUAL PAPERS

Session Chair: Joan Smith

Roy Tamashiro (Webster University)

Facing Atrocities, Traumas, and the Inhuman: Pilgrimage into Witness Consciousness

Rebekah Miller-Levy (Tarleton State University)

The Battle in my Head and Heart: Situating Writing about Family in a Historical Writing Worldview

10:10 - 10:25 AM 

Break

10:25 - 11:45 AM

   (80 minutes)

Part 1: PAPER SESSION
[30 minutes]

Holly Lamb, Jim Gentry (Tarleton State University)

Influencing the Beliefs in Diversity with Preservice Teachers: The Story of EDUC 2300


Part 2: MODIFIED PANEL

[50 minutes]

Cessna Winslow, James Gentry (Tarleton State University)

Exploring student stories, biography, and service learning

Part 1: PAPER SESSION
[30 minutes]


Rachel K. Turner, Eliel Hinojosa, Jr., (Texas A&M University)

Selling biography: An analysis of the opportunity cost of teaching with biographies in World Cultures


Part 2: WORKSHOP
[50 minutes]

Eliel Hinojosa, Jr., Rachel K. Turner, (Texas A&M University)

What's your biogiraffe? Using biography World Cultures

Friday
April 20

Renaissance Room

12:00 – 12:30 PM

Lunch

12:30 – 1:15 PM

Presidential Address: Penny Craig

Whose story is it anyway? Ethnography, biography, and storytelling in the age of Instagram, Twitter, and SnapChat

1:15 – 2:00 PM

Business Meeting (open to all members, students and guests)


Friday
April 20

Minuet Room

Patio Room

2:10 – 3:20 PM 

   (70 minutes)

INDIVIDUAL PAPERS

Session Chair: Rosalinda Oritz 

Raji Swaminathan (University of Wisconsin-Milwaukee)  

Krishnamurti as a Teacher Educator: Learning from dialogues with teachers

Jie Zhang (Trinity University)  

Li Yu: A Seventeenth-Century "Mountain Man" from China

INDIVIDUAL PAPERS

Session Chair: Jim Gentry

Vivien Geneser (Texas A&M University-San Antonio)  

Illuminating Influential Women in Early Childhood

Vanessa Garry (University of Missouri-St. Louis)

One African American Woman’s Moxie: Integrating St. Louis’ Suburbs in the Early 1960s

3:20 - 3:30 PM 

Break

3:30 – 4:40 PM 

   (70 minutes)

INDIVIDUAL PAPERS

Session Chair: Robert Berard

Barbara A. Mebane (Ball State University)

The Sisterhood Is Alive and Well

Melissa Brevetti (Langston University)

Understanding the Moral Experiences of Women Who Attended Parochial Schools in the 1950s and 1960s, and the Role of the Theory of Care, Which Shaped Their Families and Communities

INDIVIDUAL PAPERS

Session Chair: Pat Inman

Penny Craig (Ball State University)

Following the Food Trail in the Writings of Laura Ingalls Wilder

Eriona Jaupi (York University)

Storytelling in the music lesson

4:45 – 5:45 PM 

Executive Committee Meeting #2

6:30 – 7:30 PM

Renaissance Room

Presidential Reception

Saturday
April 21

Minuet Room

Patio Room

8:00 – 9:00 AM

Continental Breakfast

9:00 – 10:00 AM

Lucy Bailey (Editor) Vitae Scholasticae Session,  

10:00 –11:10 AM

   (70 minutes)

INDIVIDUAL & CO-AUTHORED PAPERS

Session Chair: Edward Janak

Robert Nicholas Berard (Mount Saint Vincent University)  Frank Herbart Hayward (1872-1954): Religion, Morality, and the Humanist Approach to Citizenship Education"


Lora Helvie-Mason, Alexandria Cooper (Tarleton State University)

“Keep your hands on the wheel, son”:  Family storytelling as a mechanism to instruct men of color about behavior around police officers.

 

 


[1] Printable .pdf version (For best results, print back-to-back [2-sided] on legal size [8.5”x14”] paper, and fold to booklet.)